What happens if you take too many allergy relief pills

Can you take too much allergy medication?

Antihistamines, or allergy pills, are medications that reduce or block the effects of histamine, a chemical the body produces in response to an allergen.

Whether you own seasonal allergies, indoor allergies, pet allergies, food allergies, or a chemical sensitivity, an allergic response can trigger multiple symptoms, such as:

  1. sneezing
  2. coughing
  3. runny nose
  4. ear congestion
  5. skin rash
  6. sore throat
  7. red, itchy, watery eyes

Allergy medication is considered safe when used correctly and can provide quick relief from symptoms, but it’s possible to take too much.

An antihistamine overdose, also called antihistamine poisoning, occurs when there’s too much of the medication in your body.

This can be life-threatening, so it’s significant that you understand proper dosing to avoid toxicity.


Types of antihistamines

Antihistamines include first-generation medications that own a sedating effect, and newer non-sedating types.

Examples of sedating antihistamines include:

Examples of non-sedating antihistamines include:


Symptoms of antihistamine overdose

It’s possible to overdose on both types of antihistamines. Symptoms of an overdose when taking sedating medication can vary but may include:

  1. increased drowsiness
  2. blurred vision
  3. vomiting
  4. confusion
  5. increased heart rate
  6. nausea
  7. loss of balance

More serious complications of first-generation antihistamine overdose include seizures and coma.

Non-sedating antihistamine overdoses tend to be less toxic and less severe. Symptoms may include:

Sometimes, however, tachycardia can happen. This is when your resting heart rate is more than 100 beats per minute.

Symptoms of an overdose generally appear within six hours of taking too much antihistamine. Your symptoms may start off mild and then gradually worsen over time.

Deaths from antihistamine overdose

There own been reports of death due to antihistamine toxicity. These include accidental overdoses and intentional misuse.

Death can happen when an overdose causes severe complications such as respiratory distress, cardiac arrest, or seizures.

What happens if you take too numerous allergy relief pills

Each person’s tolerance to medication can vary. However, toxicity generally occurs when a person ingests three to five times the recommended dosage.

What happens if you take too numerous allergy relief pills

Medical emergency

To avoid life-threatening complications, call 911 or go to the emergency room if you own any symptom of an overdose. You can also call the Poison Control Assist Line at 800-222-1222.


When to see a doctor

Some side effects of taking antihistamines can mimic symptoms of an overdose.

What happens if you take too numerous allergy relief pills

These include mild nausea, dizziness, vomiting, diarrhea, and stomach pain.

These symptoms don’t generally require medical treatment, and may subside as your body adjusts to the medication. Even so, check with a doctor if you own side effects. You may need to reduce your dosage or take a diverse medication.

The difference between a side effect and an overdose is the severity of symptoms. Severe symptoms love rapid heart rate, tightness in the chest, or convulsions require a visit to the emergency room.


How to use antihistamines safely

Antihistamines are safe when used properly.

What happens if you take too numerous allergy relief pills

Here are some tips to avoid ingesting too much:

  1. Don’t take two diverse types of antihistamines simultaneously.
  2. Don’t take more than the recommended dosage.
  3. Don’t double up on doses.
  4. Keep drugs out of reach of children.
  5. Don’t take two doses too shut together.

Make certain you read labels carefully. Some antihistamines can interact with other drugs you take.

If you don’t know whether it’s safe to combine an antihistamine with another medication, speak with a doctor or pharmacist.

Be mindful that some antihistamines include other ingredients love a decongestant. If you take these types of antihistamines, it’s significant that you don’t take a separate decongestant.


Antihistamine overdose treatment

Antihistamine overdose treatment focuses on stabilizing your health and providing supportive care.

What happens if you take too numerous allergy relief pills

You’ll likely get activated charcoal in the hospital. This product is used in emergency situations to assist reverse the effects of poisoning. It works as an antidote, stopping the absorption of toxins and chemicals from your stomach into the body.

What happens if you take too numerous allergy relief pills

Toxins then bind to the charcoal and exit the body through bowel movements.

In addition to activated charcoal, general support may include cardiac and respiratory monitoring.

The prognosis depends on the quantity of antihistamine ingested and the extent of an overdose, but a full recovery is possible with immediate medical treatment.


RELATED VIDEO: